Kids are more vulnerable to medications than adults are due to their small size and immature immune systems. This is why if children are given the wrong dosage—especially too high of a dosage—of prescription or over-the-counter medications, they can be harmed.
Although pharmacists have a duty to provide children as well as all patients with the correct medication doses, sometimes mistakes happen, and the wrong dosages are filled. Because most children’s medications are liquid, parents also play a critical role in making sure their children receive the correct dose of medication.
Since liquid medications can be taken with syringes, dosing cups, and spoons, getting the correct dose can me more problematic because kitchen spoons can vary and hold two to three times more medication than what the dose calls for, according to a study in the International Journal of Clinical Practice. However, a study from the New York University School of Medicine stated that 70 percent of parents poured more medicine into dosing cups than what was recommended.
Because of the inaccuracy of dosing cups and spoons, it is recommended that parents use a dropper or syringe to administer medication to their children. However, there are still certain medications that come with cups instead of syringes, and there are some prescriptions that will still read “teaspoon or tablespoon.”
The Effects of the Wrong Dose
When children are given the wrong dose of medication—even a quarter teaspoon too much—over the course of several weeks, they can suffer the following medication side effects:
- Bathroom problems
- Other bothersome side effects
- Liver damage
- Kidney damage
- Other prolonged illnesses
Unfortunately, medication errors involving incorrect dosages either at the pharmacy level or at home can leave kids with serious side effects and illnesses. If you believe your child was a victim of receiving the wrong dosage of medication, you should order a free copy of our report, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.